Hail, Camden
- When
- April 19, 1:40 AM CST
- Where
- Camden County, 1.09 mi W of Sunrise Beach
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.180, -92.800
Early on the morning of the 19th, a warm front was lifting northward across central Missouri. A few elevated supercell storms developed on this boundary and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Early on the morning of the 19th, a warm front was lifting northward across central Missouri. A few elevated supercell storms developed on this boundary and produced large hail.
Late in the afternoon of the 19th, a sharp cold front was moving across southwestern Missouri. A round of supercell storms initially developed ahead of this cold front before the supercells evolved into a linear line as it moved into south central Missouri. Large hail was the main severe weather mode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 18, 11:15 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1215 AM CDT TUE APR 19 2011 ...UPDATE TO AVIATION... .UPDATE... /ISSUED 710 PM CDT MON APR 18 2011/ A WARM FRONT STRETCHED ACROSS CENTRAL MISSOURI EARLY THIS EVENING. DEEP CONVECTIVE DEVELOPMENT HAS BEEN CONFINED TO WELL NORTH OF THE FRONT IN EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. EXPECT CONVECTION TO GRADUALLY INCREASE LATER THIS EVENING INTO THE OVERNIGHT HOURS NORTH OF THE FRONT AS THE LOW LEVEL JET VEERS AND STRENGTHENS. LAPS MODEL SOUNDINGS SHOW WARMING ACROSS THE AREA IN THE 800-600 MB LAYER. WILL FURTHER ANALYZE THE 00Z SOUNDING FOR THIS TREND. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AS FAR SOUTH AS THE LAKE OF THE OZARKS REGION ON THE EDGE OF THE DEVELOPING CAP...BUT MAY BE DIFFICULT TO OCCUR ANY FARTHER SOUTH. FOSTER && .DISCUSSION... A GULF AIRMASS SPREAD ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY...UNDERNEATH A STRONG BELT OF WESTERLIES. IN RESPONSE...SURFACE DEW POINTS INCREASED ABOUT 20 DEGREES FROM EARLY THIS MORNING...AS READINGS WERE MEASURED IN THE LOWER 60S IN MOST LOCATIONS. THIS GULF AIRMASS WILL SET THE STAGE FOR THUNDERSTORM CHANCES BOTH THIS EVENING/TONIGHT...ALONG WITH TUESDAY. FOR THIS EVENING AND TONIGHT...INSTABILITY WAS INCREASING AS TEMPERATURES WARMED INTO THE 70S. MIXED LAYER CAPES WERE ANALYZED AT AROUND 1500 TO 2000 J/KG. IF STORMS PERHAPS DEVELOP AND CAN BECOME ROOTED WITHIN THE BOUNDARY LAYER...THE INSTABILITY AND SHEAR COMBINATION WOULD BE SUPPORTIVE OF A FEW STRONG TO SEVERE STORMS. THE TRIGGER FOR STORM DEVELOPMENT THIS EVENING WOULD BE INCREASING MASS CONVERGENCE OVER SOUTHERN MISSOURI...AS A DEEP LOW LEVEL JET EVOLVES. AN ELEVATED MIXED LAYER...WHICH WAS NICELY SHOWN BY THIS MORNING'S NORMAN OKLAHOMA SOUNDING...HAD LIKELY SHIFTED OVER SOUTHWEST MISSOURI TODAY...HELPING TO CAP OFF ANY DEVELOPING UPDRAFTS. THIS CAP WILL BE BATTLING LOW LEVEL MASS CONVERGENCE ALL EVENING...CREATING UNCERTAINTY AS TO WHETHER STORMS DEVELOP OR NOT. THE STORMS PREDICTION CENTER JUST INTRODUCED A SLIGHT RISK OVER CENTRAL MISSOURI. FOR TUESDAY...AN EPISODE OF SEVERE STORMS WILL OCCUR DURING THE LATE AFTERNOON AND EVENING HOURS OVER PORTIONS OF THE MISSOURI OZARKS. IT APPEARS AS THOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISKS WITH THESE STORMS. HOWEVER...A TORNADO OR TWO CAN NOT BE RULED OUT GIVEN THE LOW LEVEL CAPE / SHEAR COMBINATION. ONE FACTOR THAT WILL MITIGATE THE FREQUENCY OF TORNADOES REGARDS THE POSITIVE ORIENTATION OF THE FRONT / PRESSURE FIELDS. SOUTHWEST TRAJECTORIES IN THE LOWEST KILOMETER WILL CREATE A UNIDIRECTIONALLY SHEARED HODOGRAPH. ALSO...0-3 KM SHEAR VECTOR ORIENTATION WITH RESPECT TO THE FRONT REMAINS NEARLY PARALLEL...SUGGESTING THAT STORMS WILL QUICKLY BECOME LINEAR. A SQUALL LINE...OR LINE SEGMENTS ARE EXPECTED THROUGH THE EVENING HOURS...AS THE FRONT SHIFTS SOUTH AND EAST TOWARD THE EASTERN OZARKS. POINT FORECAST SOUNDINGS INDICATE CAPE VALUES AROUND 1000 J/KG WITHIN THE HAIL GROWTH LAYER...SUGGESTING THE POTENTIAL FOR LARGE HAIL. THETA E DIFFERENTIALS AROUND 30 DEGREES K WOULD YIELD A RISK FOR DAMAGING WINDS IN EXCESS OF 70 MPH. STORMS WILL EXIT THE REGION BY WEDNESDAY MORNING...SETTING THE STAGE FOR FANTASTIC COOL SPRING CONDITIONS WEDNESDAY AFTERNOON. TEMPERATURES WILL WARM INTO THE 60S...UNDER SUNNY SKIES AND NORTHWESTERLY BREEZES. THE GULF AIRMASS WILL QUICKLY RETURN BY WEDNESDAY NIGHT AND THURSDAY MORNING. PRECIPITATION CHANCES WILL ALSO RETURN...AS THE WARM FRONT REMAINS IN CLOSE PROXIMITY. A FEW HAILERS CAN NOT BE RULED OUT AT ANYTIME THURSDAY MORNING THROUGH THURSDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST BY LATE FRIDAY AFTERNOON...TRIGGERING ANOTHER EPISODE OF SEVERE STORMS. AGAIN THIS SYSTEM ALSO MAINTAINS A POSITIVE TILT...WHICH WOULD SUGGEST MORE OF A WIND AND HAIL RISK. BY FRIDAY NIGHT...WE WILL ALSO NEED TO MONITOR THE POTENTIAL FOR FLASH FLOODING AS AREA SOILS COULD BE NEARING SATURATION. ADDITIONAL RAIN CHANCES CAN NOT BE RULED OUT THROUGH THE WEEKEND AS FRIDAYS FRONTAL SYSTEM IS PROGGED TO STALL OUT JUST SOUTH OF THE OZARKS...AND LIKELY RETURN AT SOME POINT BY SUNDAY. CRAMER && .AVIATION... /ISSUED 1215 AM CDT TUE APR 19 2011/ FOR THE 06Z TAF PACKAGE...SEVERAL FORECAST CONCERNS WITH THIS TAF ISSUANCE. FIRST...LOW LEVEL WIND SHEAR WILL BE ON THE INCREASE FOR THE NEXT SEVERAL HOURS AS A LOW LEVEL JET INTENSIFIES OVER THE REGION. THIS WILL TRANSITION TO GUSTY WINDS AN HOUR OR TWO AFTER SUNRISE...PERSISTING MUCH OF THE DAY. SECOND...GUIDANCE CONTINUES TO INDICATE AN INCREASING RISK FOR AN MVFR DECK DEVELOPING OVER THE AREA OVER THE NEXT FEW HOURS...PERSISTING INTO MUCH OF TUESDAY. HAVE HELD OFF ON LOWERING CIGS TOO QUICKLY GIVEN A LARGE SWATH OF CIRRUS MOVING OVER THE REGION AT THIS TIME. HOWEVER...THE AFOREMENTIONED STRENGTHENING LOW LEVEL JET WILL PUMP MORE MOISTURE INTO THE LOW LEVELS WITH TIME. MID LEVEL DECKS SHOULD LOWER...BUT SLOWLY AND HAVE HELD MVFR OFF UNTIL MID/LATE MORNING NEAR THE BASE OF A STRONG CAP. FINALLY...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA DURING THE AFTERNOON. THIS WILL BRING A RISK OF STRONG STORMS TO MAINLY THE SGF/BBG SITES AND HAVE CONTINUED THE TRENDS FROM THE PREVIOUS FORECAST. WILL NEED TO WATCH IF SHRA/TSRA CAN FIRE AS FAR WEST AS JLN. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 808 PM CDT MON APR 18 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 808 PM CDT MON APR 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... LIMITED RISK FOR HAIL. LIMITED THUNDERSTORM WIND GUST RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...ESPECIALLY ACROSS CENTRAL MISSOURI. HAIL TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN EPISODE OF SEVERE STORMS WILL OCCUR TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. LARGE HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS IN EXCESS OF 70 MPH...AND TORNADOES WILL ALL BE POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY AFTERNOON THROUGH SATURDAY. STRONG THUNDERSTORMS MAY AGAIN BE POSSIBLE FRIDAY AFTERNOON AND EVENING. INCREASINGLY SATURATED SOILS WILL BEGIN TO RESULT IN AN INCREASED THREAT FOR FLASH FLOODING THIS WEEK. MULTIPLE ROUNDS OF RAIN AND THUNDERSTORMS OVER THE NEXT WEEK WILL LIKELY RESULT IN SIGNIFICANT RISES ON AREA RIVERS. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM HAIL WARSAW 38.24N 93.38W
04/19/2011 M0.50 INCH BENTON MO LAW ENFORCEMENT
BENTON COUNTY DISPATCH REPORTS DIME SIZE HAIL.
&&
MGRIFFINThe Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 07:40 UTC.
28 hail, 3 thunderstorm wind. Local standard time, as filed.
A large tree was reported down and blocking Highway M, east of town.
A tree was reported down and blocking County Road 219 near the Z Highway intersection.
Windows on a car were broken from softball size hail.
Numerous trees were reported down and blocking Highway 19 and State Highway F. Trees and power lines were reported down on Highway E between Highways 160 and 60.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285330, 285331, 285333, 285362, 285334, 285363, 285335, 285336, 285337, 285349, 285338, 285350, 285339, 285340, 285342, 285351, 285352, 285353, 285354, 285343, 286483, 285355, 285356, 285357, 285364, 285344, 285358, 285345, 285346, 285347, 285359.